Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 19, 2018, 6:40 PM CDT for Crosby County, Dickens County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 6:40 PM CDT (23:40 UTC)
- Expired
- May 19, 2018, 7:47 PM CDT
- In force
- 67 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crosby County, TX, Dickens County, TX
The radar
The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -656 J/kg
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -124 m²/s²
- 0-3 km storm-relative helicity
- -106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WGUS54 KLUB 192340 FFWLUB TXC107-125-200145- /O.NEW.KLUB.FF.W.0002.180519T2340Z-180520T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lubbock TX 640 PM CDT SAT MAY 19 2018 The National Weather Service in Lubbock Texas has issued a * Flash Flood Warning for... Northwestern Dickens County in northwestern Texas... Northeastern Crosby County in northwestern Texas... * Until 845 PM CDT * At 639 PM, radar indicated thunderstorms producing heavy rain across the warned area. Up to 2 inches of rain have already fallen northeast of Crosbyton, with an additional 1 to 2 inches likely. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Crosbyton and Mcadoo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3383 10082 3362 10106 3362 10133 3383 10115 $$ MCZ
2 follow-up statements
158 WGUS74 KLUB 200021 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 721 PM CDT SAT MAY 19 2018 TXC107-125-200145- /O.CON.KLUB.FF.W.0002.000000T0000Z-180520T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickens TX-Crosby TX- 721 PM CDT SAT MAY 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHWESTERN DICKENS AND EAST CENTRAL CROSBY COUNTIES... At 718 PM, radar indicated slow moving thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen from just northeast of Crosbyton to McAdoo. Flash flooding is likely already occurring in some areas. Additional rainfall of 1/2 to 1 inch is possible through 845 PM. Some locations that will experience flooding include... Crosbyton and Mcadoo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3383 10082 3362 10106 3362 10127 3383 10104 $$ MCZ
940 WGUS74 KLUB 200047 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 747 PM CDT SAT MAY 19 2018 TXC107-125-200055- /O.CAN.KLUB.FF.W.0002.000000T0000Z-180520T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickens TX-Crosby TX- 747 PM CDT SAT MAY 19 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN DICKENS AND EAST CENTRAL CROSBY COUNTIES IS CANCELLED... Although the threat for additional heavy rain has ended, many low lying and poor drainage areas are likely to see flooding continue through the evening. Please be alert for flooded roads, especially at night. LAT...LON 3383 10082 3362 10106 3362 10127 3383 10104 $$ MCZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:33 PM CDT, 7 minutes earlier.
Area forecast discussion, May 19, 6:33 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 633 PM CDT Sat May 19 2018 .AVIATION... VFR should collapse to MVFR in low ceilings toward sunrise Sun well behind a cold front. Until then, TS may graze the LBB airspace with a higher probability at CDS, before a greater coverage of TS develop with the FROPA near midnight. This latter threat of TS still appears greatest at LBB, although PVW is also at risk for some lightning overnight. && .PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/ DISCUSSION... Lift was in no short supply this afternoon as a well-defined stationary front was found draped from Childress southwest to Levelland and Plains as of 1 PM. Aloft, water vapor imagery revealed an impulse in SW flow approaching from southeast NM and far West TX. Add to this the RRQ to an upper jet and a very modest EML (per Lubbock Airport AMDAR profiles) and the stage is primed for scattered to numerous storm development. Similar to Friday, an axis of elevated convection early this afternoon is expected to become more surface based by mid afternoon and make full use of 2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper fetch of moisture advection underway (as noted by an axis of stratus aligned from Del Rio north to near Big Spring) which will limit the degree to which moisture mixes out this afternoon. Although oriented parallel to the boundary, deep layer shear values around 35 knots will promote storm organization, including some mesos given favorable backing of low level winds for maintaining storm relative inflow. Modes overall should favor linear structures given minimal capping and consolidating outflows over time. This argues the greatest threat will be downbursts as the significant hail potential should be restricted to individual cells early in the event. Following an inevitable MCS development off the Caprock this evening, a reinforcing cold front will drop south and aid in focusing a second round of storms, mainly after midnight. What looks particularly interesting about this setup is the presence of a 30-40 knot LLJ feeding rich mixing ratios northward overnight. This isentropic ascent should focus numerous elevated storms overnight, with some likelihood for training precip and heavy rain. Majority of CAMs and global models indicate such a scenario as PWATs rise to over 1 inch. This precip should wane from N-S toward daybreak Sunday as the layer of isentropic ascent shifts south. Widespread stratus trapped along the frontal inversion and cool NE winds will make for a pleasantly cool day area wide. PoPs were dried out in most areas by the afternoon as saturated depths thin out and omega vanishes. Prospects for additional storms arriving Sun night from sern NM remain decent, but not definite as this will hinge on the strength of the LLJ/isentropic forcing and any pre-existing storms that manage to form in the easterly upslope of NM. Weak upper ridging during this time may also limit the coverage of precip, which should amplify a bit on Monday ahead of increasingly cyclonic SW flow for Mon night and Tue. Broad SE winds in the low levels during this time will keep the dryline well to our west, which may also curtail PoPs during the day and make for more of a nocturnal threat of storms and perhaps a diminished severe threat. By later week, weakening winds aloft in response to anticyclonic flow and sharper ridging atop the region should bring a gradual demise to PoPs and spell a return to drier and somewhat hotter conditions. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous weather outlook, May 19, 4:36 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Lubbock TX 436 PM CDT Sat May 19 2018 TXZ021>044-200815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 436 PM CDT Sat May 19 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There will be a risk for severe thunderstorms this afternoon east a Tahoka to Plainview to Childress line. Hail to the size of baseballs and wind gusts to 70 mph along with a tornado or two are possible. A risk for large hail and severe wind gusts along with localized flooding will spread over most areas tonight as a cold front moves into the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong or severe thunderstorms also may develop Monday through Wednesday as an unsettled pattern holds over our region. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 19, 5:22 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL PADUCAH 34.01N 100.30W
05/19/2018 E1.00 INCH COTTLE TX STORM CHASER
&&
EVENT NUMBER LUB1800136
CALDRICHThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:42 PM CDT | Special Weather Statement | LUB | Hall | 33 min |
| May 19, 3:39 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 51 min |
| May 19, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 16 min |
| May 19, 4:28 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 47 min |
| May 19, 4:57 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 48 min |
| May 19, 5:44 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 16 min |
| May 19, 5:56 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 49 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lynn | 29 min |
| May 19, 6:43 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Motley | 47 min |
| May 19, 6:53 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 52 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.